Friday, November 23, 2007
Dennis Quaid's Twins-Preventable Error
Hollywood and the tabloids were rocked this week with the report of actor Dennis Quaid's two week old twins receiving a lethal dose of Heparin at the prestigious Cedars-Sinai Medical Center in Los Angeles.
It shows that VIPS are not immune to preventable hospital errors, no matter how much staff attention, privacy and spa-like treatment they receive from hospitals (and they do!)
This case is not unusual. Heparin is a blood thinner. The nurse accidentally cleared the line with a solution of 10,000U/ml rather than 10U/ml. A neonatal unit should not even have the stronger solution on the med cart, so the error was in having the dose stored in the wrong place as well as the nurse not double checking the label.
To the credit of Cedar-Sinai Hospital, they recognized the error and quickly administered protamine sulfate - a drug that reverses the effects of Heparin. There should be no long term bad effects once the drug is reversed completely.
Heparin is one of the top 5 drugs commonly associated with errors in hospitals. The others are Insulin, Morphine, Potassium chloride, and Warfarin (another blood thinner). These five account for 28% of all drug errors and have a high risk of injury if administered incorrectly.
The way to prevent these errors and "near-misses" is to put processes into place in health care like we do in aviation safety. Make it hard to do the wrong thing. Labels should have "red alerts" to show different strengths. The background colors on the bottles should be different and the font size needs to be increased. Look alike drug names should be differentiated by using TALL LETTERS. (glipIZIDE vs. glyBURIDE). The bottles should look completely different so it is obvious to every care giver...whether stocking a med cart or administering a medication.
I trust the Quaid twins will be fine. The high profile cases such as this show us we have a long way to go in providing safe care for all patients.
Posted by Toni Brayer, MD at 9:44 AM